Kansas, 2012

Hail in Kansas, February 2 to 3, 2012

February 2 to 3, 2012 · NWS DDC · 3 events in 1 county or zone

The first thunderstorm that was near-severe produced hail in Barber county. An upper level short wave trough combined with warm air advection helped to produce the night time thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

The first thunderstorm that was near-severe produced hail in Barber county. An upper level short wave trough combined with warm air advection helped to produce the night time thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 2, 5:34 PM CST, 5 hours 11 minutes earlier.

Area forecast discussion, Feb 2, 5:34 PM CST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
534 PM CST THU FEB 2 2012

.UPDATE FOR 00Z AVIATION DISCUSSION...
ISSUED AT 525 PM CST THU FEB 2 2012

VFR CIGS WILL BEGIN TO LOWER LATER THIS EVENING AS A SURFACE LOW
AND AN ATTACHED COLD FRONT PASS NORTHEAST THROUGH SOUTHWESTERN
KANSAS. SHOWERS AND A FEW THUNDERSTORMS WILL CROSS NORTHEASTWARD
THROUGH SOUTH WESTERN KANSAS. MVFR CIGS/VSBYS WILL BE POSSIBLE
WHEN THE CONVECTION MOVES THROUGH A TAF SITE.

WINDS WILL BE SOUTHEAST AT 15 TO 25KTS THROUGH EARLY EVENING.
WINDS ARE THEN EXPECTED TO BECOME NORTHEASTERLY AT 15 TO 25KTS
FROM THE WEST TO EAST ACROSS WESTERN KANSAS LATE TONIGHT INTO
FRIDAY AS THE SURFACE LOW TURNS EAST AND DRIFTS INTO WESTERN
OKLAHOMA.

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 337 PM CST THU FEB 2 2012

AN UPPER LEVEL STORM SYSTEM WILL MOVE FROM THE FOUR CORNERS AND INTO
WESTERN KANSAS ON FRIDAY. AHEAD OF THIS STORM SYSTEM RAIN SHOWERS
AND ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT INTO FRIDAY. RAIN
AMOUNTS ARE ANTICIPATED TO RUN FROM 1/2 INCH TO AN INCH OF RAIN WITH
HIGHEST AMOUNTS EAST OF WAKEENEY TO DODGE CITY ASHLAND LINE.
SLIGHTLY LESSER AMOUNTS WEST OF THAT LINE DUE TO AN UPPER LEVEL DRY
SLOT. AREAS OF RAIN WILL CONTINUE ON FRIDAY WITH THE BEST CHANCES IN
THE NORTH AND LESSER IN THE SOUTH WITH A DRY SLOT TRANSITIONING
ACROSS THE SOUTHERN PART OF THE FA. RAIN WILL TRANSITION TO SNOW IN
THE FAR WEST AROUND 00Z SATURDAY OR 6 PM CST FRIDAY EVENING THEN
SLOWLY MOVE EAST INTO SATURDAY MORNING AND SATURDAY AS THE UPPER LOW
MOVES EAST. WITH THE DELAY OF THE SNOW WITH THE SYSTEM SLIGHTLY
WARMER AND SLOWER WILL PUSH THE WATCH AND ADVISORY AREAS TO START AT
6 PM FRIDAY TO 6 PM SATURDAY. WILL KEEP A WATCH GOING IN THE TREGO
AND ELLIS COUNTIES AND A WINTER WEATHER ADVISORY FROM SYRACUSE TO
LAKIN AND SCOTT CITY TO RUSH AT THE SAME TIME PERIOD AS THE WATCH.
WE ARE ANTICIPATING 1 TO 3 INCHES WITH BLOWING AND DRIFTING IN THE
ADVISORY AREAS, AND 4 TO 8 INCHES POSSIBLE IN THE WATCH.

OVERNIGHT LOWS TONIGHT LOOK TO BE IN THE MID 30S WEST TO AROUND 40
AT DODGE CITY TO THE UPPER 40S AT MEDICINE LODGE WITH SOUTHEASTERLY
WINDS AT 15 TO 30 MPH. ON FRIDAY EXPECT HIGHS IN THE UPPER 30S WEST
AND NORTH TO THE MID 50 FAR SOUTHEAST AROUND MEDICINE LODGE. FOR
FRIDAY NIGHT OVERNIGHT LOWS WILL BE IN THE MID 20S WEST TO MID 30S
SOUTHEAST. AND FOR SATURDAY HIGHS WILL ONLY BE IN THE LOW TO MID 30S
WITH NEAR 40 AT MEDICINE LODGE.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 337 PM CST THU FEB 2 2012

MEDIUM RANGE MODELS INDICATE AN UPPER LEVEL TROUGH OF LOW PRESSURE
DRIFTING EAST ACROSS THE CENTRAL PLAINS EARLY IN THE PERIOD BRINGING
AN END TO ANY LINGERING PRECIP ACROSS WESTERN KANSAS. ALTHOUGH THE
MODELS BEGIN TO DIVERGE BY EARLY NEXT WEEK, THEY GENERALLY SHOW
DRIER CONDITIONS PREVAILING ACROSS WESTERN KANSAS THROUGH EARLY NEXT
WEEK AS UPPER LEVEL RIDGING BECOMES MORE PREDOMINANT ACROSS THE
INTERMOUNTAIN WEST. THE GFS, ECMWF AND MAJORITY OF GFS ENSEMBLE
MEMBERS SHOW A LARGER SCALE UPPER LEVEL TROUGH PUSHING ASHORE INTO
SOUTHERN CALIFORNIA MID WEEK AND BECOMING VIRTUALLY CUT OFF ACROSS
BAJA CALIFORNIA. THIS COULD EVENTUALLY BECOME A CONCERN FOR POSSIBLE
PRECIP CHANCES LATER IN THE WEEK BUT WILL LEAVE THINGS FAIRLY DRY
NEXT WEEK.

TEMPERATURES ARE EXPECTED TO WARM SLIGHTLY SATURDAY INTO SUNDAY EVEN
AS SURFACE HIGH PRESSURE DRIFTS INTO WESTERN KANSAS EARLY IN THE
PERIOD. THE SURFACE HIGH WILL INFLUENCE A NORTH TO NORTHEASTERLY
FLOW ACROSS WESTERN KANSAS THROUGH MUCH OF THE DAY SUNDAY KEEPING
H85 TEMPERATURES DOWN TO JUST BELOW 0C ACROSS SOUTH CENTRAL AND
SOUTHWEST KANSAS. GFS AND ECMWF MODEL SOUNDINGS ALSO INDICATE DRIER
AIR INFILTRATING THE MID AND UPPER LEVELS LEADING TO THE LIKELIHOOD
OF DECREASING CLOUDINESS. SHOULD SEE HIGHS UP INTO THE 30S(F) AND
LOWER TO MID 40S(F) SUNDAY AFTERNOON WITH COOLER TEMPERATURES NORTH,
PARTICULARLY WHERE LINGERING SNOWPACK MAY BE PRESENT. TEMPERATURES
ARE EXPECTED TO REMAIN NEAR TO MAYBE JUST BELOW NORMAL THROUGH THE
REMAINDER OF THE PERIOD AS UPPER LEVEL RIDGING SETS UP ACROSS THE
INTERMOUNTAIN WEST WITH OCCASIONAL UPPER LEVEL SHORTWAVES
TRANSITIONING ACROSS THE NORTHERN AND CENTRAL PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  41  44  31  34 /  80  40  40  20
GCK  38  42  27  33 /  80  60  60  30
EHA  37  41  25  33 /  50  50  20  10
LBL  38  43  27  35 /  50  40  20  10
HYS  39  42  30  33 / 100  90  90  70
P28  48  53  34  40 /  90  60  30  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 PM CST /5 PM MST/ FRIDAY TO 6 PM
CST /5 PM MST/ SATURDAY FOR KSZ043>046-061-062.

WINTER STORM WATCH FROM FRIDAY EVENING THROUGH SATURDAY
AFTERNOON FOR KSZ030-031.

&&

UPDATE...12
SHORT TERM...06
LONG TERM....32
AVIATION...12
Hazardous weather outlook, Feb 2, 3:51 PM CST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
351 PM CST THU FEB 2 2012

KSZ030-031-043>046-061>066-074>081-084>090-032200-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
351 PM CST THU FEB 2 2012 /251 PM MST THU FEB 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAIN SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL MOVE ACROSS
WESTERN KANSAS TONIGHT. THESE STORMS WILL NOT BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AREAS OF RAIN WILL SWITCH OVER TO SNOW ON FRIDAY NIGHT AND MOVE
EAST ACROSS THE AREA INTO SATURDAY AFTERNOON. A WINTER STORM WATCH
CONTINUES FOR ELLIS AND TREGO COUNTIES FROM 6 PM CST FRIDAY TO 6
PM CST ON SATURDAY. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE
SAME TIME PERIOD NORTH OF A LINE INCLUDING SYRACUSE TO LAKIN,
SCOTT CITY, DIGHTON, NESS CITY, AND LACROSSE. ALONG WITH THE SNOW
EXPECT STRONG WINDS WITH CONSIDERABLE BLOWING AND DRIFTING. FOR
MORE INFORMATION SEE THE LATEST WINTER WEATHER MESSAGE (WSWDDC).
AREAS TO THE SOUTH OF THE ADVISORY WILL SEE LITTLE IF ANY SNOW
ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Special weather statement, Feb 2, 10:21 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1021 PM CST THU FEB 2 2012

KSZ081-090-030500-
BARBER-PRATT-
1021 PM CST THU FEB 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BARBER AND SOUTHEASTERN
PRATT COUNTIES...

AT 1017 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF HARDTNER...MOVING NORTHEAST
AT 45 MPH.

LAT...LON 3699 9883 3757 9848 3755 9845 3739 9846
      3738 9834 3700 9834
TIME...MOT...LOC 0421Z 221DEG 37KT 3698 9869

WAH

The radar

The Vance AFB radar (KVNX), 54 km away, was scanning. The volume nearest the first event began at 04:45 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Barber

When
February 2, 10:45 PM CST
Where
Barber County, 3.5 mi N of Stubbs
Measured
0.88 in hail
Reported by
Public
Coordinates
37.070, -98.580

Hail, Barber

When
February 2, 10:56 PM CST
Where
Barber County, 3.63 mi SSE of Sharon
Measured
0.75 in hail
Reported by
Public
Coordinates
37.200, -98.410

Pea to penny sized hail covered the ground.

Hail, Barber

When
February 3, 1:15 AM CST
Where
Barber County, 4.47 mi E of Kiowa Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
37.010, -98.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368470, 368471, 368472.